Case Presentation: The patient is a 49 year-old female with end stage renal disease (ESRD) and obesity who initially presented to the emergency department (ED) for acute onset epigastric abdominal pain and hematemesis. She had a gastric sleeve procedure two weeks prior to presentation in preparation for renal transplant. She required 2 units of packed red blood cells (PRBCs) post-procedure. Laboratory studies in the ED included a low platelet count of 2,000 K/uL, so she was given platelet transfusion. An abdominal CT showed a large perigastric hematoma with some blood products in the subcapsular space near the liver. She was transferred to the tertiary hospital where she was receiving care previously. Upon arrival the patient’s platelet count improved to 12,000 K/uL. She was given another platelet transfusion. Several diagnostic laboratory tests were performed to identify the cause of thrombocytopenia. All were negative. Platelet factor 4 antibody testing was positive, but confirmatory a serotonin release assay was negative. Differential diagnosis at the time included autoimmune hemolytic anemia, so she was started on IV methylprednisolone 40 mg daily for four days. Her platelet count was 66,000 K/uL upon discharge, and she was scheduled with close hematology/oncology follow-up. On postoperative day 22 the patient presented again to the ED with menorrhagia and epigastric abdominal pain. Her platelet count had decreased to 5,000 K/uL. She was admitted and given another platelet transfusion. Repeat peripheral smear showed no hemolysis, but a repeat Coombs test was positive. She was restarted on prednisone 100 mg daily and IVIG daily for two doses. Her platelet count improved to 95,000 K/uL, and her menorrhagia improved. Due to a positive Coombs test in the setting of no hemolysis as well as the temporal relationship between blood transfusion and symptom onset, post transfusion purpura was the most likely diagnosis. The patient was discharged on postoperative day 24 on prednisone 100 mg daily. She was seen by hematology/oncology as an outpatient one week later and did not have any further bleeding events.
Discussion: Post-transfusion purpura (PTP) is a rare transfusion related complication characterized by rapid onset, acute thrombocytopenia 5-12 days following red blood cell or platelet transfusion. Common signs and symptoms include skin purpura, bleeding from the gastrointestinal tract, genitourinary tract, or mucosal tissues, and a platelet count below <10,000 K/uL. The pathophysiology of PTP is unclear, however it is thought to be most commonly caused by antibody development to human platelet antigen 1-a (HPA-1a) as a result of prior exposure to HPA-1a. Exposure most commonly occurs during pregnancy, explaining why women are predominantly affected by PTP. First line treatment for PTP includes intravenous immunoglobulin (IVIG) 400-500 mg/kg per day for five days. Corticosteroids are often used, however there is little evidence of benefit when used for the treatment of PTP. Plasma exchange may be used in refractory cases.
Conclusions: PTP, although rare, is an important differential diagnosis to consider in a patient with acute thrombocytopenia. PTP should be strongly considered as a cause of thrombocytopenia in a patient with a recent history of blood or platelet transfusion, and treatment with IVIG should begin as soon as PTP is the presumed diagnosis.